- Case report
- Open Access
Fixed drug eruption to sitagliptin
© Gupta and Gupta; licensee BioMed Central. 2015
- Received: 18 January 2015
- Accepted: 7 March 2015
- Published: 25 March 2015
Fixed drug eruption is a common adverse effect seen with various drugs notably antibiotics, antiepileptics and non-steroidal anti-inflammatory drugs. Herein we report a case of Sitagliptin induced fixed drug eruption in a 46 year old female who developed circumscribed, erythematous macules all over the body within one week of initiation of Sitagliptin. The lesions resolved with residual hyperpigmentation on cessation of the drug. The diagnosis was confirmed by an oral provocation test which led to a reactivation of the lesions. To the best of our knowledge, this is the first case of fixed drug eruption to Sitagliptin reported in the literature.
- Fixed drug eruption
- Oral provocation test
Fixed drug eruption (FDE) is a common cutaneous adverse effect seen with a wide array of drugs like antimicrobials, antiepileptics and non-steroidal anti-inflammatory drugs. FDE is characterized by well circumscribed, erythematous muco-cutaneous macules that can at times develop as early as 30 minutes after exposure to the causative drug, healing with residual hyperpigmentation and recurring at the same site upon subsequent exposure to the same drug. Sitagliptin is a novel antihyperglycemic agent belonging to the class of dipeptidyl peptidase IV inhibitors, which is used as a second line drug for the management of type II diabetes mellitus . Herein we report a case of FDE due to Sitagliptin in a 46 year old female which, to the best of our knowledge, is the first case to be reported in the literature.
Sitagliptin is a newly developed oral hypoglycemic drug for the management of type II diabetes mellitus belonging to the class of dipeptidyl peptidase (DPP)-IV inhibitors, approved by the US Food and Drug Administration in 2006. Apart from systemic adverse effects like hypoglycemia, gastrointestinal effects, pancreatitis, respiratory side effects like nasopharyngitis and upper respiratory tract infections, Sitagliptin has been reported to induce a wide array of cutaneous adverse effects including psoriasiform eruption, maculopapular rash, Stevens Johnson syndrome, toxic epidermal necrolysis, anaphylaxis, cutaneous vasculitis, bullous pemphigoid, photosensitivity and angioedema on co-administration with ACE inhibitors [1,4-7]. A thorough search of literature could not reveal any case of FDE due to Sitagliptin till date.
FDE is a type of delayed hypersensitivity reaction mediated by CD8+ T-cells in which the causative drug acts as a hapten, which induces sensitization and development of sensitized CD8+ T-cells, which get activated on re-exposure to the offending drug . Although clinical history remains the mainstay of diagnosis, patch tests and drug challenge tests are also helpful and can be used for a more objective diagnostic approach. Patch tests have been found useful in the diagnosis of FDE especially when applied at the previously affected sites. Drug challenge test are the most accurate diagnostic tool for the diagnosis of FDE which can be performed either by starting with a low dose of suspected drug followed by gradual escalation or by starting with the full therapeutic dose at once. A lymphocyte transformation test is a laboratory test for the diagnosis of delayed drug hypersensitivity especially maculopapular drug rash, but have been found useful in FDE also . These tests are of importance, both for the confirmation of diagnosis as well as for the identification of causative drug. Discontinuation of the offending drug forms the mainstay of treatment and may be the only treatment required for mild cases but severe cases may require topical and systemic corticosteroids and antihistamines. Patient education and counseling regarding the avoidance of the offending drug or its derivatives to prevent recurrences constitute an important aspect of management.
In conclusion, Sitagliptin is a new drug commonly being used for the management of type II diabetes mellitus; henceforth adverse effects caused by it are still not fully known. Cutaneous adverse effects have been reported with Sitagliptin but this is the first case of FDE reported with it. The healthcare providers should be fully aware of the various adverse effects of the drug in order to prevent recurrences and for rapid diagnosis and proper management of the same.
Written informed consent was obtained from the patient for publication of this Case report.
We gratefully thank the patient and her family for consenting to publication of this study.
- Desai S, Brinker A, Swann J, Iyasu S. Sitagliptin associated drug allergy: review of spontaneous adverse event reports. Arch Intern Med. 2010;170:1169–71.View ArticlePubMedGoogle Scholar
- Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method of estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239–45.View ArticlePubMedGoogle Scholar
- The use of the WHO‑UMC system for standardized case causality assessment [monograph on the Internet]. Uppsala: The Uppsala Monitoring Centre; 2005. Available from: www.who-umc.org/Graphics/24734.pdf.
- Stricklin SM, Stoecker WV, Rader RK, Hood AF, Litt JZ, Schuman TP. Persistent edematous-plaque photosensitivity observed with sitagliptin phosphate (Januvia). Dermatol Online J. 2012;18:9.PubMedGoogle Scholar
- Skandalis K, Spirova M, Gaitanis G, Tsartsarakis A, Bassukas ID. Drug-induced bullous pemphigoid in diabetes mellitus patients receiving dipeptidyl peptidase-IV inhibitors plus metformin. J Eur Acad Dermatol Venereol. 2012;26:249–53.View ArticlePubMedGoogle Scholar
- Nakatani K, Kurose T, Hyo T, Watanabe K, Yabe D, Kawamoto T, et al. Drug-induced generalized skin eruption in a diabetes mellitus patient receiving a dipeptidyl peptidase-4 inhibitor plus metformin. Diabetes Ther. 2012;3:14.View ArticlePubMed CentralPubMedGoogle Scholar
- Tanaka K, Ogawa Y, Shimada S. Drug eruption caused by sitagliptin, a dipeptidyl peptidase-IV inhibitor. J Dermatol. 2012;39:726–8.View ArticlePubMedGoogle Scholar
- Shiohara T. Fixed drug eruption: pathogenesis and diagnostic tests. Curr Opin Allergy Clin Immunol. 2009;9:316–21.View ArticlePubMedGoogle Scholar
- Jung JW, Cho SW, Kim KH, Min KU, Kang HR. Clinical features of fixed drug eruption at a tertiary hospital in Korea. Allergy Asthma Immunol Res. 2014;6:415–20.View ArticlePubMed CentralPubMedGoogle Scholar
This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.